logo AFST
Les bissections expliquent le théorème de Reidemeister-Singer : Un retour aux sources
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 24 (2015) no. 5, pp. 1025-1056.

Le théorème de Reidemeister-Singer des années 20 affirme que deux scindements de Heegaard d’une même variété de dimension 3 deviennent isotopes après une suite de sommes connexes deux-à-deux disjointes avec le scindement standard de la 3-sphère le long d’un tore plongé et non-noué. Cet article en donne une preuve qui n’utilise que les idées disponibles lorsque le théorème fut énoncé, en particulier la notion de bissection linéaire pour des complexes tels que ceux utilisés par J. W. Alexander en 1930. L’histoire est rappelée, en particulier celle des diverses démonstrations plus ou moins convaincantes du théorème.

The Reidemeister-Singer theorem of the 1930s asserts that any two Heegaard splittings of a closed 3-manifold become ambient isotopic after repeated pairwise connected sum with the standard splitting of the 3-sphere by an embedded and unknotted 2-torus. This article gives a bootstrapping proof using only ideas available when the theorem was first asserted, notably a notion of linear bisection in complexes of a sort used by J.W. Alexander in 1930. Much history is recounted, including various convincing or unconvincing proofs of the theorem.

Publié le :
DOI : https://doi.org/10.5802/afst.1474
@article{AFST_2015_6_24_5_1025_0,
     author = {Laurent C. Siebenmann},
     title = {Les bissections expliquent le th\'eor\`eme de {Reidemeister-Singer~:} {Un} retour aux sources},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1025--1056},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {6e s{\'e}rie, 24},
     number = {5},
     year = {2015},
     doi = {10.5802/afst.1474},
     language = {fr},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1474/}
}
TY  - JOUR
AU  - Laurent C. Siebenmann
TI  - Les bissections expliquent le théorème de Reidemeister-Singer : Un retour aux sources
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 1025
EP  - 1056
VL  - 6e s{\'e}rie, 24
IS  - 5
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1474/
UR  - https://doi.org/10.5802/afst.1474
DO  - 10.5802/afst.1474
LA  - fr
ID  - AFST_2015_6_24_5_1025_0
ER  - 
%0 Journal Article
%A Laurent C. Siebenmann
%T Les bissections expliquent le théorème de Reidemeister-Singer : Un retour aux sources
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 1025-1056
%V 6e s{\'e}rie, 24
%N 5
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1474
%R 10.5802/afst.1474
%G fr
%F AFST_2015_6_24_5_1025_0
Laurent C. Siebenmann. Les bissections expliquent le théorème de Reidemeister-Singer : Un retour aux sources. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 24 (2015) no. 5, pp. 1025-1056. doi : 10.5802/afst.1474. https://afst.centre-mersenne.org/articles/10.5802/afst.1474/

[AkM] Akbulut (S.) and McCarthy (J.).— Casson’s Invariant for Oriented Homology 3-spheres : An Exposition, Mathematical Notes 36, Princeton University Press (1990). | MR 1030042 | Zbl 0695.57011

[Alex1] Alexander (J.W.).— A proof and extension of the Jordan-Brouwer separation theorem, Transactions Amer. Math. Soc. 28, p. 301-329 (1922).

[Alex2] Alexander (J.W.).— The combinatorial theory of complexes, Annals of Math. 31, p. 292-320 (1930). | MR 1502943

[Alex3] Alexander (J.W.).— Some problems in topology, Proceedings Int. Cong. Math. Zürich, 1932, Vol. 1, p. 249-257. | Zbl 0006.42106

[BGM] Birman (J.), Gonzalez-Acuna (F.) and Montesinos (J.).— Heegaard splittings of prime 3-manifolds are not unique, Michigan Math. J. 23, no. 2, 97-103 (1976). | MR 431175 | Zbl 0321.57004

[Bi] Birman (J.).— On the equivalences of Heegaard splittings of closed orientable 3-manifolds, Ann. Math. Studies 84 p. 137-164 (1975). | MR 375318 | Zbl 0337.57002

[BM] Birman (J.) and Montesinos (J.).— On minimal Heegaard splittings, Michigan Math. J. 27 , no. 1, 47-56 (1980). | MR 555836 | Zbl 0436.57003

[Bon] Bonahon (F.).— La démonstration du théorème de Reidemeister-Singer par les techniques de J. Cerf, un article manuscrit, circa 1979. Ce manuscrit est provisoirement introuvable  ; entretemps l’exploitation par Kirby dans [Ki1] (pour dimension 4) des mêmes méthodes de [Ce] offre un argument analogue. Voir aussi [Laud] de 2013.

[BZ1] Boileau (M.) et Zieschang (H.).— Genre de Heegaard d’une variété de dimension 3 et générateurs de son groupe fondamental, C. R. Acad. Sci. Paris Ser. I Math. 296, no.22, p. 925-928 (1983). | MR 719278 | Zbl 0537.57005

[BZ2] Boileau (M.) et Zieschang (H.).— Heegaard genus of closed orientable 3-manifolds, Invent. Math. 76 p. 455-468 (1984). | MR 746538 | Zbl 0538.57004

[Ce] Cerf (J.).— La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Publ. Math. IHES 39, p. 5-173 (1970). | Numdam | MR 292089 | Zbl 0213.25202

[Ch] Chillingworth (D.R.H.).— Collapsing three-dimensional convex polyhedra, Proc. Cambridge Philos. Soc. 63, p. 353-357 (1967). | MR 210100 | Zbl 0152.22601

[Cr] Craggs (R.).— A new proof of the Reidemeister-Singer theorem on stable equivalence of Heegaard splittings, Proc. Amer. Math. Soc. 57, p. 143-147 (1976). | MR 410749 | Zbl 0394.57014

[DH] Dehn (M.) und Heegaard (P.).— Analysis Situs, Enzyclopädie der Math. Wiss. III AB3, Leipzig (1907).

[Eng] Engmann (D.).— Nicht-homéomorphe Heegaard-Zerlegungen vom Geschlect 2 der zusammenhängenden Summe zweier Linsenräume, Abh. Math. Sem. Univ. Hamburg, 35 p. 33-38 (1970). | MR 283803 | Zbl 0202.54601

[Epple] Epple (M.).— Die Entstehung der Knotentheorie, xv + 449 Z., Vieweg (1999). | MR 1716305 | Zbl 0972.57001

[Gla] Glaser (L.C.).— Geometrical combinatorial topology, Vol. I, Van Nostrand Reinhold Co., New York (1970). | MR 3309564 | Zbl 0212.55603

[GM] Guillou (L.) et Marin (A. ).— Notes sur l’invariant de Casson des sphères d’homologie de dimension trois (avec annexe par Christine Lescop) L’Enseignement Mathématique, 38, p. 233-290 (1992). | MR 1189008 | Zbl 0776.57008

[HTT] Hass (J.), Thompson (A.) and Thurston (W.).— Stabilization of Heegaard splittings, Geom. Topol. 13, no. 4, p. 2029-2050 (2009). | MR 2507114 | Zbl 1177.57018

[Hu] Hudson (J.F.P.).— Piecewise linear topology, Benjamin (1969). | MR 248844 | Zbl 0189.54507

[Jo] Johannson (J.).— Topology and combinatorics of 3-manifolds, Lecture Notes in Mathematics 1599, Springer (1995). | MR 1439249 | Zbl 0820.57001

[Ki1] Kirby (R.).— A calculus for framed links in S 3 , Invent. Math. 45, no. 1, p. 35-56 (1978). Certains des lemmes laissés ici sans preuve sont prouvés dans [Laud]. | MR 467753 | Zbl 0377.55001

[Ki2] Kirby (R.).— Problems in low-dimensional topology, AMS-IP Studies in Advanced Mathematics, v 2, Part 2, Geometric Topology 1993, Georgia International Topology Conference 1993, U. Georgia at Athens, Georgia U.S.A., W. H. Kazez, Editor, Chapter 3, p. 141-236 (1997). | MR 1470751 | Zbl 0882.00042

[KS] Kirby (R.) and Siebenmann (L.).— On the triangulation of manifolds and the Hauptvermutung, Bull. Amer. Math. Soc. 75, p. 742-749 (1969). | MR 242166 | Zbl 0189.54701

[Laud] Laudenbach (F.).— A proof of Reidemeister-Singer’s theorem by CerfÕs methods, Ann. Fac. Sci. Toulouse Math. (6) 23 (2014), p. 197-221 ; cette preuve est plus détaillée que celle de [Bon]. | Numdam | MR 3204738

[Lei] Lei (F.).— On stability of Heegaard splittings, Math. Proc. Cambridge Philos. Soc. 129, p. 55-57 (2000). | MR 1757777 | Zbl 0952.57004

[Mil] Milnor (J.W.).— Whitehead Torsion, Bull. Amer. Math. Soc. 72 358-426 (1966). | MR 196736 | Zbl 0147.23104

[Mo] Montesinos (J.M.).— Revêtements ramiflés de noeuds, espaces fibrés de Seifert et scindements de Heegaard, conférences donné à Orsay vers 1980  ; voir l’article [BM].

[N1] Newman (M.H.A.).— Proc. London Math. Soc. 30, p. 339-346 (1926). | MR 1576406

[N2] Newman (M.H.A.).— On the foundations of combinatory Analysis Situs, Proc. Akad. Wetensch. Amsterdam 29, p. 611-641 (1926) and 30, p. 670-673 (1927).

[N3] Newman (M.H.A.).— Combinatory topology of convex regions, Proc, Nat. Acad. Sci. USA 16, p. 440-442 (1930).

[O] Otal (J-P.).— Sur les scindements de Heegaard de la sphère S 3 , Topology 30, p. 249-258 (1991). | MR 1098919 | Zbl 0792.57008

[Pach1] Pachner (U.).— Konstruktionsmethoden und das kombinatorische Homëomorphieproblem für Triangulationen kompakter semilinearer Mannigfaltigkeiten (Methods of construction and the combinatorial homeomorphism problem for triangulations of compact piecewise linear manifolds) Abhandlungen Math. Sem. Univ. Hamburg 57, p. 69-86 (1986). | MR 927165 | Zbl 0651.52007

[Pach2] Pachner (U.).— Shellings of simplicial balls and p.l. manifolds with boundary, Discrete Math. 81, p. 37-47 (1990). | MR 1049454 | Zbl 0698.52003

[Pach3] Pachner (U.).— P.L. homeomorphic manifolds are equivalent by elementary shellings, European J. Combinatorics. 12, no. 2, p. 129-145 (1991). | MR 1095161 | Zbl 0729.52003

[Pann] Pannwitz (E.).— Jahrbuch Review JFM 64.0593.03 of [Rei3] from Jahrbuch über die Fortschritte der Mathematik, (1868-1942) ; http ://www.emis.de/MATH/JFM/full.html

[Pont] Pont (J.-C.).— La topologie algébrique, des origines à Poincaré, Presses Univ. de France, Paris (1974). | MR 472374 | Zbl 0319.55001

[Rei1] Reidemeister (K.).— Knotentheorie, Ergebnisse Math. 1, Springer Vlg. (1932).

[Rei2] Reidemeister (K.).— Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9, p. 189-194 (1933). | MR 3069596 | Zbl 0007.08005

[Rei3] Reidemeister (K.).— Topologie der Polyeder und kombinatorische Topologie der Komplexe, Akademie Verlag, Leipzig (1938) (2nd unaltered edition 1953). Also reprinted by Chelsea (1950). | MR 58968 | Zbl 0050.17202

[RoS] Rourke (C.) and Sanderson (B.).— Introduction to piecewise-linear topology, Ergebnisse Math. Band 69, Springer (1972). | MR 350744 | Zbl 0254.57010

[RuS] Rubinstein (H.) and Scharlemann (M.).— Comparing Heegaard splittings of non-Haken 3-manifolds, Topology, 35 no.4, p. 1005-1026 (1996). | MR 1404921 | Zbl 0858.57020

[Sch1] Scharlemann (M.).— Heegaard splittings of compact 3-manifolds, in Handbook of geometric topology, 921-953, North-Holland, Amsterdam (2002), see also arXiv :  math/0007144v1, and [Sch2]. | MR 1886684 | Zbl 0985.57005

[Sch2] Scharlemann (M.).— Heegaard splittings of 3-manifolds, Low dimensional topology, New Stud. Adv. Math. 3 p. 25-39, Int. Press (2003). | MR 2052244 | Zbl 1044.57006

[SchT] Scharlemann (M.) and Thompson (A.) .— Thin position and Heegaard splittings of the 3-sphere, Jour. Diff. Geom. 39 p. 343-357 (1994). | MR 1267894 | Zbl 0820.57005

[Schu] Schultens (J.).— Introduction to 3-Manifolds, Graduate Studies in Math. v. 151, 286 pages, Amer. Math. Soc. (2014). | MR 3203728 | Zbl 1295.57001

[Sed] Sedgwick (E.), An infinite collection of Heegaard splittings that are equivalent after one stabilization, Math. Ann. 308 p. 65-72 (1992). | MR 1446199 | Zbl 0873.57010

[SeiT] Seifert (H.) und Threlfall (W.).— Lehrbuch der Topologie, B.G. Teubner Vlg., Leipzig (1934) (später Chelsea)  ; see also English translation by M.A. Goldman, Academic Press (1980). | MR 575168 | Zbl 0009.08601

[Si] Singer (J.).— Three dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35, p. 88-111 (1933). | MR 1501673 | Zbl 0006.18501

[Sieb1] Siebenmann (L.).— Regular (or canonical ) open neighborhoods, (English) General Topology Appl. 3, p. 51-61 (1973). | MR 370604 | Zbl 0276.57003

[Sieb2] Siebenmann (L.).— Les bissections expliquent le théorème de Reidemeister-Singer, un retour aux sources, (prépublication Orsay 1980) disponible à http ://lcs98.free.fr/biblio/   ou   http ://topo.math.u-psud.fr/~lcs/biblio/

[St] Stallings (J.R.).— Lectures on polyhedral topology, Tata Institute of Fundamental Research, Bombay (1968), mimeographed. | MR 238329 | Zbl 0182.26203

[Stz1] Steinitz (H.).— Beiträge zur Analysis situs, Sitzungsber. Berl. Math. Ges. 7, p. 29-49 (1908).

[Stz2] Steinitz (E.).— Polyeder und Raumeinteilungen, Enzyclopedie der Math. Wiss., Bd.III, AB12 (1916).

[Stz3] Steinitz (E.).— Vorlesungen über die Theorie der Polyeder unter Einschluss der Elemente der Topologie – (Aus dem Nachlass herausgegeben und ergänzt von Hans Rademacher), Springer, Grundlagen Bd. 41(1934). | Zbl 0009.36503

[Veb1] Veblen (O.).— Decomposition of an n-space by a polyhedron, Transactions Amer. Math. Soc. 14, p. 65-72 (1913). | MR 1500936

[Veb2] Veblen (O.).— Analysis situs, (Colloquium lectures of 1922), Amer. Math. Soc., Colloquium Publications, Vol 5, (1922), (or 2nd edition 1931). | Zbl 0001.40604

[VY] Veblen (O.) and Young (J.W.).— Projective geometry, Vol. II, Ginn, Boston (1918) (reprinted by Blaisdell). | Zbl 0127.37604

[Wa] Waldhausen (F.).— Heegaard Zerlegungen der 3-Sphäre, Topology 7, p. 195-203 (1968). | MR 227992 | Zbl 0157.54501

[Wh] Whitehead (J.H.C.).— On C 1 -complexes, Ann. of Math. 41, 804-824 (1940). | Zbl 0025.09203

[Zee] Zeeman (E.C.).— Seminar on combinatorial topology, mimeographed notes, I.H.E.S., Bures-sur-Yvette, France (1963). | Zbl 0179.52402

[Zieg] Ziegler (G.M.).— Lectures on Polytopes, Springer Vlg. GTM 152 (1995). | MR 1311028 | Zbl 0823.52002

[Zies] Zieschang (H.).— On Heegaard diagrams of 3-manifolds, On the geometry of differentiable manifolds (Rome, 1986), Asterisque 163-164, p. 247-280 (1988). | MR 999976 | Zbl 0674.57010

Cité par Sources :